More drug news . . . according to the LA times, a trial began today where "Nearly 500 people say Hoffman-LaRoche's Accutane caused serious colon ailments".
Accutane (Isotretinoin), a common acne treatment, has been linked to IBD, although not definitively, in several medical journals. As early as 1999, a letter in the American Journal of Gastroenterology warns of the connection:
The Food and Drug Administration (FDA) has received over 200 adverse drug reaction (ADR) reports from patients whose onset of gastrointestinal pathology, including firm diagnoses of Crohn's disease and ulcerative colitis, occurred during or after treatment with isotretinoin. Recall that only a minute faction of actual ADR cases (1%) ever get reported to the FDA. A shocking number of unreported cases are now emerging as responses to a message we posted on an Internet news group (alt.skincare.acne) beginning in October 1997.
source: Isotretinoin: Possible Component Cause of Inflammatory Bowel Disease, American Journal of Gastroenterology, Vol. 94, No. 9, 1999,
An October 2001 article titled "Isotretinoin-Induced Inflammatory Bowel Disease in an Adolescent" advises informing patients of the potential IBD connection:
Due to the minimal number of published reports of IBD associated with isotretinoin [accutane] use, it is likely that patients are not routinely alerted to this potential adverse effect when initiating therapy. Given the significance of this potentially life-modifying adverse event, it would seem prudent to advise any person with a history of IBD or a family history of IBD of this potential risk.
source: The Annals of Pharmacotherapia 2001;35:1214-6.
In a more recent article, published by the American Journal of Gastroenterology in July 2006:
In the cases reported to the FDA between 1997 and 2002, isotretinoin appears to be a potential precipitant of IBD. It is conceivable that isotretinoin is acting as a trigger for IBD in already predisposed individuals, or unmasking symptoms in patients with preexisting but subclinical disease. The in- cidence of this phenomenon is unknown and the data ob- tained from MedWatch have limitations. Physicians and pa- tients should be made aware of this possible association and it should be included in the already extensive consent process required before isotretinoin is prescribed.
source: American Journal of Gastroenterology Volume 101 Issue 7 Page 1569 - July 2006
The July 2006 article also points out the limitations of the FDA's data
. . . spontaneous postmarketing reporting is notoriously poor. It is estimated that only 1% of serious adverse reactions are reported at all. Therefore, it is possible that the incidence of IBD in association with isotretinoin is greatly underestimated by these MedWatch data.
Most of the studies conclude (1) there is not enough, (2) the incidence of accutane associated IBD is under-reported, and (3) potential accutane patients should be warned of the possible IBD connection. It will interesting to see the evidence brought out during the trial.